Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 59, NWS Jackson, MS

May 11, 2019Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 11, 2019, 9:31 AM CDT for Forrest County, Lamar County, Mississippi. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2019, 9:31 AM CDT (14:31 UTC)
Expired
May 11, 2019, 12:00 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Forrest County, MS, Lamar County, MS

What was reported inside it

TimeReportWhereRemark
May 11, 9:45 AM CDTFLASH FLOODLumberton, MSNUMEROUS ROADS WERE ONCE AGAIN FLOODED IN THE LUMBERTON AREA.
May 11, 10:00 AM CDTFLASH FLOOD7 Wnw Brooklyn, MSROCKHILL TO BROOKLYN ROAD AND AB SIMMONS ROAD WERE CLOSED DUE TO WATER OVER THE ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 2.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1608 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

915 
WGUS54 KJAN 111431
FFWJAN
MSC035-073-111700-
/O.NEW.KJAN.FF.W.0059.190511T1431Z-190511T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
931 AM CDT Sat May 11 2019

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Southeastern Forrest County in southeastern Mississippi...
  Southern Lamar County in southeastern Mississippi...

* Until noon CDT.

* At 930 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area over recently saturated soils 
  from this morning. Up to two inches of rain have already fallen. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Purvis, Lumberton, Mclaurin, Brooklyn, Maxie, Rock Hill and
  Baxterville.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
      3098 8947 3100 8948 3100 8950 3101 8950
      3101 8955 3100 8955 3100 8965 3118 8952
      3124 8915 3091 8914 3091 8934

$$

DC
1 follow-up statement
400 
WGUS74 KJAN 111553
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
1053 AM CDT Sat May 11 2019

MSC035-073-111700-
/O.CON.KJAN.FF.W.0059.000000T0000Z-190511T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forrest MS-Lamar MS-
1053 AM CDT Sat May 11 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
SOUTHEASTERN FORREST AND SOUTHERN LAMAR COUNTIES...

At 1051 AM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area over recently saturated soils from 
this morning. Up to two inches of rain have already fallen. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Purvis, Lumberton, Mclaurin, Brooklyn, Maxie, Rock Hill and
Baxterville.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3100 8934 3101 8935 3101 8942 3098 8943
      3098 8947 3100 8948 3100 8950 3101 8950
      3101 8955 3100 8955 3100 8965 3118 8952
      3124 8915 3091 8914 3091 8934

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 11, 5:48 AM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 11, 5:48 AM CDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
548 AM CDT Sat May 11 2019

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
IFR to LIFR conditions continue this morning as low ceilings and
areas of fog plague the area. Fog will eventually mix out later
this morning and ceilings will lift to at least IFR with some
locations across south and east Mississippi seeing MVFR with
periods of VFR possible. Showers and thunderstorms will increase
in coverage this afternoon area wide with VCSH/VCTS at all TAF
sites. Ceilings will lower again tonight with IFR/LIFR across the
area. A few areas of patchy fog will also be possible mainly
across the Pine Belt, but cannot be ruled out at any location.
/TW/

&&

.DISCUSSION...
Today through Sunday: Wet and stormy weather will continue
through the weekend with additional rounds of thunderstorms and
flash flooding expected. Early morning showers and storms across
the Pine Belt associated with an MCV are expected to gradually
weaken and shift east of the area through the remainder of the
morning. Weak wind fields, favorable isentropic ascent, and low-
level convergence have been favorable for slow moving and back
building storms with impressive rain totals piling up across
southern portions of Marion, Lamar, and Forest Counties where
flash flooding has been reported. Heading into the rest of today,
a stationary cold front will remain draped from western Tennessee
through eastern Arkansas and into northern Louisiana. A
perturbation embedded within a belt of southwesterly flow will
help instigate another round of convection this afternoon over
portions of the ArkLaTex into southwest Mississippi. These storms
are progged to move through the area during peak heating this
afternoon into early evening. 30-40kts of deep layer wind shear
will be supportive of an organized QLCS with damaging straight
line winds being the main threat. 30-40kts of 0-3km shear aligned
favorably with the QLCS will also support mesovortex generation
and the potential for a line embedded tornado or two. Locations
along and south of I-20 have been upgraded to a slight risk for
severe weather in the HWO/graphics to account for this QLCS.

Highly anomalous moisture associated with a 340K H85 ThetaE ridge
and 2" PWATs will continue to support heavy convective rainfall
rates over already saturated soils. The flash flood watch will be
continued across the entire area where an additional 2-4" of rain
will be possible. A significant threat area was also added to the
HWO/graphics across portions of the Pine Belt where the heaviest
rainfall of 3-5" is expected today on top of the aforementioned
heavy rainfall that has already occurred early this morning. Some
degree of uncertainty remains regarding exact placement of the
heaviest rainfall today and additional adjustments to the
significant risk area may be needed.

A brief lull in the storms will be possible early this evening as
the afternoon QLCS moves east into Alabama. A northern stream
shortwave trough diving out of the Northern Plains will finally help
the stalled cold front progress through the area later tonight
through midday Sunday. An additional round of showers and storms is
expected to form ahead of the cold front with isolated severe storms
possible mainly southeast of the Natchez Trace corridor Sunday
morning. The main threat from these storms will also be damaging
winds, however a tornado cannot be ruled out. Showers and storms
will finally exit the area by Sunday afternoon with only a few stray
showers lingering into the late afternoon hours across eastern
Mississippi. /TW/

Sunday night through Friday: Finally looks like we will have a
chance to dry out some by the beginning of the period. Models show
mid level flow becoming increasingly confluent with the northern and
southern streams merging over the Lower Mississippi River Valley
Sunday night into Monday. At the surface, this will translate into
the old frontal boundary pushing on to the south through the
forecast area as high pressure builds in from the north. While weak
cold air advection will ensue, of more interest will be the dryness
of the air. Despite the weak cold air advection Monday, believe the
May sun will provide rather efficient warming of this dry airmass
allowing maximums to rise into the upper 70s and 80s.

Moving into mid week, the old mid level cold core low over TX will
shear out to the east Tuesday with ridging increasing from the west,
thereafter. Another front will drop into the region from the north
Thursday night/Friday, but not looking for much precipitation as
available moisture will be extremely limited. Of more interest each
day from mid to late week will be the potential to overachieve on
maximum temperatures. The dry boundary layer and warmth just above
it will combine with the higher sun angle to provide efficient
warming each afternoon with maximum readings predominantly in the
mid 80s./GG/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       77  65  78  57 /  92  61  40   5
Meridian      79  66  80  57 /  91  68  81   6
Vicksburg     75  65  77  58 /  84  49  37   4
Hattiesburg   80  67  82  59 /  92  77  90  11
Natchez       77  65  78  59 /  94  49  38   6
Greenville    72  62  73  57 /  67  61  27   4
Greenwood     74  62  75  56 /  72  60  44   4

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through Sunday afternoon for MSZ018-019-
     025>066-072>074.

LA...Flash Flood Watch through Sunday afternoon for LAZ007>009-015-
     016-023>026.

AR...Flash Flood Watch through Sunday afternoon for ARZ074-075.

&&

TW/GG
Hazardous weather outlook, May 11, 4:40 AM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
440 AM CDT Sat May 11 2019

ARZ074-075-LAZ007>009-015-MSZ018-019-025>046-120945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-
Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-
Kemper-
440 AM CDT Sat May 11 2019

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, and north
central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts up to 60 mph and quarter size hail.
A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of flash flooding are likely and some roads could be
flooded or closed. Some structures may be potentially threatened
by high water.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for flooding will continue tonight into Sunday. In
addition, there will be a marginal risk for a few severe storms
containing damaging wind gusts, hail and perhaps a tornado over
southeast portions.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday.

LAZ016-023>026-MSZ047>060-066-120945-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Warren-Hinds-
Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-
Jasper-Clarke-Jefferson-Adams-Jones-
440 AM CDT Sat May 11 2019

This hazardous weather outlook is for portions of northeast
Louisiana, and central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Elevated
TIMING...Today through Tonight

Severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/2.png)

Areas of flash flooding are likely and some roads could be
flooded or closed. Some structures may be potentially threatened
by high water.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for flooding will continue tonight into Sunday. In
addition, there will be a marginal risk for a few severe storms
containing damaging wind gusts, hail and perhaps a tornado over
southeast portions.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday.

MSZ061>065-072>074-120945-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Marion-
Lamar-Forrest-
440 AM CDT Sat May 11 2019

This hazardous weather outlook is for portions of and south
central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Today through Tonight

FLOODING
THREAT...Significant
TIMING...Today through Tonight

Severe thunderstorms and tornadoes are possible. Some
thunderstorms could produce damaging winds to 60 mph and hail at
least to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/2.png)

Widespread flash flooding is likely and significant flooding is
possible. Many roads could be flooded or closed and some
structural flooding and water rescues are likely.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for flooding will continue tonight into Sunday. In
addition, there will be a marginal risk for a few severe storms
containing damaging wind gusts, hail and perhaps a tornado over
southeast portions.

(https://www.weather.gov/images/jan/graphicast/1.png)
(https://www.weather.gov/images/jan/graphicast/3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Sunday.

26

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/
...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, May 11, 3:33 AM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Jackson MS
333 AM CDT Sat May 11 2019

MSZ074-110915-
Forrest MS-
333 AM CDT Sat May 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORREST COUNTY
UNTIL 415 AM CDT...

At 333 AM CDT, Meteorologists were tracking a strong thunderstorm
over Maxie, or 11 miles north of Wiggins, moving east at 10 mph.

Dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Forrest County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3111 8926 3111 8915 3100 8915 3100 8914
      3091 8914 3091 8926
TIME...MOT...LOC 0833Z 256DEG 10KT 3102 8920

TW
Local storm report, May 11, 4:58 AM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
458 AM CDT SAT MAY 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 AM     FLASH FLOOD      5 NW CARNES             31.05N 89.32W
05/11/2019                   FORREST            MS   LAW ENFORCEMENT

            FORREST COUNTY S. O. REPORTS SEVERAL ROADS
            FLOODED IN THE SOUTHERN PART OF THE COUNTY.

&&

GG
Local storm report, May 11, 5:00 AM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
500 AM CDT SAT MAY 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     FLASH FLOOD      LUMBERTON               31.00N 89.45W
05/11/2019                   LAMAR              MS   LAW ENFORCEMENT

            LAMAR COUNTY S. O. REPORTS SEVERAL ROADS
            FLOODED.

&&

GG

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:45 AM CDTSpecial Weather StatementJANLamar45 min
May 11, 2:10 AM CDTFlash Flood WarningJANForrest, Lamar, Marion3 hr
May 11, 3:33 AM CDTSpecial Weather StatementJANForrest42 min
May 11, 9:26 AM CDTRiver Flood WarningJANForrest47 hr
May 11, 10:23 AM CDTSpecial Weather StatementJANBolivar52 min
May 11, 12:00 PM CDTFlash Flood WarningJANForrest, Lamar, Marion3 hr
May 11, 12:26 PM CDTSpecial Weather StatementJANScott49 min
May 11, 12:35 PM CDTSpecial Weather StatementJANSimpson40 min
May 11, 1:02 PM CDTSpecial Weather StatementJANCovington58 min
May 11, 1:38 PM CDTSpecial Weather StatementJANJefferson Davis52 min
May 11, 2:03 PM CDTSevere Thunderstorm WarningJANCovington, Jones57 min
May 11, 2:29 PM CDTFlash Flood WarningJANForrest, Lamar, Marion10 hr
May 11, 2:47 PM CDTSpecial Weather StatementJANSimpson28 min
May 11, 2:49 PM CDTSpecial Weather StatementJANJefferson Davis26 min
May 11, 2:51 PM CDTSpecial Weather StatementJANLauderdale24 min
May 11, 3:09 PM CDTFlash Flood WarningJANLauderdale9 hr
May 11, 3:19 PM CDTSpecial Weather StatementJANLawrence26 min
May 11, 3:21 PM CDTFlash Flood WarningJANCovington, Jasper, Jefferson Davis, Jones, Simpson, Smith6 hr
May 11, 3:36 PM CDTSpecial Weather StatementJANSimpson39 min
May 11, 3:50 PM CDTSpecial Weather StatementJANLauderdale, Newton55 min
May 11, 4:16 PM CDTSpecial Weather StatementJANCopiah29 min
May 11, 4:27 PM CDTFlash Flood WarningJANRankin, Simpson, Smith3 hr
May 11, 4:54 PM CDTSpecial Weather StatementJANRankin51 min
May 11, 5:30 PM CDTFlash Flood WarningJANNewton, Scott3 hr
May 11, 5:38 PM CDTFlash Flood WarningJANNoxubee3 hr

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.